The authors reviewed the clinical manifestations, complications, and the prognosis affected by Lilly Cyanide Antidote in 21 victims of acute cyanide poisoning over a 10-year period. The clinical signs and symptoms in cyanide poisoning are variable. Among 21 cases, loss of consciousness (15), metabolic acidosis (14), and cardiopulmonary failure (9) were the three leading manifestations of cyanide intoxication. Anoxic encephalopathy (6) was not uncommon in the severely intoxicated victims. Diabetes insipidus (1) or clinical signs and symptoms mimicking diabetes insipidus (3) may be an ominous sign to encephalopathy victims. The major cause of fatal cyanide poisoning is the intentional ingestion of cyanide compounds as part of a suicide attempt. Decrease of arteriovenous difference of O2 partial pressure may be a clue for the suspicion of cyanide intoxication. Although the authors cannot show a statistically significant difference (P = .47) for the Lilly cyanide antidote kit in terms of improving the survival rate for victims of cyanide poisoning, the antidote kit was always mandatory in our study in the cases of severely intoxicated victims who survived. Early diagnosis, prompt, intensive therapy with antidote, and supportive care are still the golden rules for the treatment of acute cyanide poisoning, whether in the ED or on the scene.
ASJC Scopus subject areas